Hail, Pennington
- When
- August 13, 4:35 PM MST
- Where
- Pennington County, 2.48 mi E of Deerfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -103.780
A severe thunderstorm developed over the central Black Hills and slowly tracked southward through the southern Black Hills. The storm produced to the size of half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the central Black Hills and slowly tracked southward through the southern Black Hills. The storm produced to the size of half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 4:18 PM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 518 PM MDT TUE AUG 13 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 201 PM MDT TUE AUG 13 2013 WATER VAPOR IMAGERY CONTINUES TO SHOW BLOCKING PATTERN ACROSS THE CONUS WITH UPPER RIDGING CENTERED ACROSS THE ROCKIES INTO THE HIGH PLAINS. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE DAKOTAS WITH THE FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL SD. STORMS HAVE STARTED FIRING ACROSS NORTHWEST SD INTO THE BLACK HILLS AREA WITH A COUPLE SEVERE AT THIS TIME. STORMS WILL CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS OVER THE AREA. THE BEST INSTABILITY IS ACROSS SE MONTANA THROUGH WESTERN SD WITH MLCAPE OF 2000 TO 2500 J/KG. LOW LEVEL SHEAR IS OVERALL WEAK...BUT IS BEST ACROSS NW SD. WITH DEEP INSTABILITY...ENOUGH SHEAR FOR CONTINUED SUPERCELL DEVELOPMENT INTO THIS EVENING...AND PERHAPS AN ISOLATED SEVERE STORM THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS TODAY AND TONIGHT. STORMS WILL AGAIN BE SLOW MOVING AND HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL. LITTLE CHANGE TO THE OVERALL PATTERN TOMORROW WITH UPPER RIDGING AXIS WEST OF THE AREA. LINGERING STORMS ARE POSSIBLE ACROSS THE AREA TOMORROW MORNING...BUT A REDEVELOPMENT OF STORMS ARE EXPECTED IN THE AFTERNOON. INSTABILITY IS PROGGED TO BE WEAKER TOMORROW...WITH RELATIVELY WEAK SHEAR CONTINUING. SUBTLE WAVES WILL HELP TRIGGER CONVECTION...BUT ASIDE FOR AN ISOLATED SEVERE STORM OR TWO...SEVERE WEATHER IS NOT EXPECTED. WEAK STEERING WINDS WILL AGAIN RESULT IN SLOW STORM MOTION. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 201 PM MDT TUE AUG 13 2013 MEAN WESTERN NOAM RIDGING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM MEAN NEGATIVE HEIGHT ANOMALIES LINGERING BUT WEAKENING IN THE EASTERN NOAM. PATTERN CHANGE WILL OCCUR AS THE NE PAC PERSISTENT UPPER TROUGH IS FORECAST TO CYCLE...WITH UPPER RIDGING EXPECTED OVER THE NORTHERN PLAINS FRIDAY THROUGH MUCH OF NEXT WEEK. MID LEVEL TROUGH AND ASSOCIATED SFC REFLECTION STILL ON TRACK TO PROGRESS THROUGH THE REGION SUNDAY/SUNDAY NIGHT...WITH CONTINUED CHANCES FOR SHRA/TS THEN. OTHERWISE...HAVE KEPT THE REMAINDER OF THE PERIOD DRY...SAVE FOR THIS THUR WHEN THE LAST IN A SERIES OF DISTURBANCES WILL EXIT THE REGION. FAIRLY WARM TEMPS EXPECTED AS THE UPPER RIDGE TILTS OVER THE REGION SAT-SUN...THEN AGAIN TUESDAY WITH A RESURGENCE OF THE WESTERN NOAM RIDGE. THERE IS SOME LINGERING UNCERTAINTY TO HOW FAR EAST AND NORTH THE UPPER RIDGE WILL BUILD...WHICH WILL HAVE A LARGE IMPACT OF LOCAL TEMPS/MOISTURE. DOWNSTREAM DEVELOPMENTS WILL ALSO HAVE AN EFFECT ON THIS PROCESS...MAINLY BEING IF THE PERSISTENT EASTERN NOAM TROUGH RETURNS...HINTED AT IN THE ECMWF NEXT WEEK BEYOND THE CURRENT FORECAST PERIOD. BEFORE THE NEXT PATTERN IS ESTABLISHED...SLIGHTLY PROGRESSIVE FLOW/WARMER TEMPS/AND DECREASING LL MOISTURE LOOKS PROBABLE IN THE PERIOD. HAVE OPTED TO SIDE ON THE WARMER SIDE OF MIDDLE GUIDANCE NUMBERS GIVEN THE DIRER PATTERN...WHICH LOOKS TO REMAIN THROUGH MUCH OF THE PERIOD ATTM. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 514 PM MDT TUE AUG 13 2013 TSRA WILL MOVE ACROSS THE AREA TONIGHT WITH LOCAL IFR CIGS/VSBYS. MVFR CIGS/VSBYS MAY DEVELOP LATER TONIGHT ON THE SD PLAINS AS WEAK EASTERLY UPSLOPE FLOW REDEVELOPS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...JC AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT TUE AUG 13 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) TUE AUG 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE... MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. STRONGER AND SLOWER MOVING STORMS COULD PRODUCE HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL DOWNTOWN SPEARFISH 44.50N 103.86W
08/13/2013 E1.00 INCH LAWRENCE SD NWS EMPLOYEE
REPORTED BY A TRAINED SPOTTER FROM DULUTH... MN AREA ON
VACATTION VIA NWS DULUTH.
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 339 PM MDT TUE AUG 13 2013 WYZ056-057-132230- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 339 PM MDT TUE AUG 13 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 430 PM MDT... AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALVA...OR 24 MILES NORTH OF SUNDANCE... MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HULETT... ALVA... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4467 10419 4453 10457 4477 10467 4487 10446 TIME...MOT...LOC 2140Z 326DEG 7KT 4474 10449 CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL ESE DOWNTOWN SPEARFISH 44.50N 103.86W
08/13/2013 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 3 NW SAINT ONGE 44.58N 103.76W
08/13/2013 M50 MPH LAWRENCE SD TRAINED SPOTTER
HAPPENED TWICE IN QUICK SUCCESSION
0420 PM HEAVY RAIN 3 NW SAINT ONGE 44.58N 103.76W
08/13/2013 M1.00 INCH LAWRENCE SD TRAINED SPOTTER
FELL FROM 335PM-420PM
0345 PM HAIL 5 NNE DOWNTOWN SPEARFIS 44.56N 103.83W
08/13/2013 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
&&
UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN 13 NNE DOWNTOWN STURGIS 44.59N 103.41W
08/13/2013 M1.02 INCH MEADE SD TRAINED SPOTTER
&&
UNRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT TUE AUG 13 2013
SDZ013-014-031-032-043-073-140000-
HAAKON SD-JACKSON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
511 PM MDT TUE AUG 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHEASTERN
MEADE...SOUTHWESTERN ZIEBACH...WESTERN HAAKON AND NORTHERN JACKSON
COUNTIES UNTIL 600 PM MDT...
AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLAINVIEW TO
GRINDSTONE TO OWANKA...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WALL...
PHILIP...
HOWES...
BRIDGER...
QUINN...
PINNACLES RANGER STATION...
BILLSBURG...
COTTONWOOD...
MILESVILLE...
MINUTEMAN MISSILE SITE...
CACTUS FLAT...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 86 AND
138...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4451 10149 4398 10135 4372 10210 4403 10278
4430 10242 4469 10223
TIME...MOT...LOC 2311Z 289DEG 28KT 4457 10208 4414 10197
4401 10251
CALDERONThe Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470619, 470622, 470624.